“Whoops! Down I go! I thought I was going up,
but apparently not!”
I have heard this many times. Sometimes I hear it from the people around me just generally throughout the day. They black out or see stars or feel “whoozy” or report being lightheaded when they stand up from the couch or get out of bed. I’ve seen people get up to do an OASIS walk, stumble, and bounce off a wall!
We’ve mentioned orthostasis several times and in great detail in my post about beta blockers. Patient goes up, blood pressure goes down (heart rate may or may not elevate depending on the patient’s ability to accommodate). Assessing this is a pretty integral part of my regular evaluation. However, I find that, although many clinicians easily recognize it, very few assess it, quantify it, and intervene against it. So why would you want to quantify it? So you can demonstrate improvement in the patient’s presentation and symptoms after you apply your interventions! Here’s what triggers this assessment in my evaluations:
- Patient reports dizziness or lightheaded with moving around. Yes, this of course could be vertigo of some etiology. However, why not easily rule out what you can?
- Patient had a recent cardiac procedure, especially an open heart procedure like a CABG or AVR. But even closed procedures like TAVR and cardioversions can result in new or reoccurring orthostasis.
- A change in medications that effect blood pressure, whether it be a new addition, a dosage change, or a removal of a medication. Pretty much any cardiac or pulmonary medication change…
- Patient has been immobilized for an extended period of time, greater than 4 days, generally. So this would be really relevant for people who have recently been in the ICU.
What leads to orthostatic hypotension?
So many things. I mentioned above that any changes to cardiac and/or pulmonary medications can result in orthostasis. So an obvious one to consider here. But there are other less obvious causes that need to be considered. Blood pressure is a function of blood volume, so if you don’t have enough volume (hypovolemia), you won’t have enough pressure. This is largely an issue in patients with COVID-19 as they are kept intentionally “dry”. Some medications, such as hydrocholorothiazide (HCTZ), lasix (furosemide), aldactone, polyethylene glycol (miralax) and many other medications like them literally pull water out of your body and in to other systems like the kidneys or the colon to be excreted.
There are also dietary factors that contribute to dehydration such as just basically not drinking enough water (I promise you this is not as obvious as you think), ingestion of diuretic items, such as coffee, and a high-salt diet. Patients who have a fluid restriction, such as those with End Stage Renal Disease (ESRD) or congestive heart failure, can actually be afraid of taking in too much fluid because it could exacerbate their disease state. This can result in dehydration due to not taking in enough fluid to function at the basic physiological level.
Blood volume is also affected by hydration status. Blood is about 92% water! You may be thinking, “uh, my patient isn’t bleeding out so I’m pretty sure they have enough volume.” Don’t jump so quickly to that conclusion. Your patient may actually be bleeding. Occult GI bleeds are fairly common in the elderly and chronically ill populations. I’ve also seen several chronic subdural hematomas. Just because you can’t see it, doesn’t mean they aren’t bleeding.
If your patient is dehydrated, their blood volume may not be sufficient to support a functional blood pressure that can perfuse the brain when having to work upward against gravity. There are several ways to check for dehydration in most patients. The skin turgor test is a quick and easy way to know, but you also have to correlate it with clinical symptoms to increase its specificity.
You can also have a discussion with the patient (or observe for yourself) about their symptoms. Things such as:
- decreased urination
- dark urine
- thirst (however this is decreased in older people)
- falls (in more severe cases)
- confusion (in more severe cases)
- UTIs (in more severe cases)
All of these things contribute to
H e m o d y n a m i c S t a b i l i t y
which is one of my favorite things to talk about with clinicians, patients, and students. Applying the basics of what we know can so greatly inform our practice.
So what do we do about it
You can get all the details on assessing and quantifying orthostatic hypotension in my post about beta blockers. There is even a handout to print, some tips for reporting, and how this whole process works. But once you know it’s there, you need to do something about it. You have a few different avenues to explore…
- If orthostasis is due to hemodynamic instability (low blood volume, dehydration):
- Increase fluid intake. Increasing volume increases pressure.
- Implement orthostatic support exercises
- Perform arm cycling, ankle pumping, marching, etc, based on patient needs while in supine for 30-60 seconds prior to sitting.
- Perform arm cycling, seated LAQ, seated marching, etc, based on patient need while in seated for 30-60 seconds prior to standing.
- If still symptomatic, stand in place until symptoms clear before ambulating to reduce fall risk.
- If orthostasis is due to long term positioning, vestibular accommodation, or neurological disorder (such as Parkinson’s Disease):
- Utilize slow progressions between position changes. Consider use of a tilt table.
- Compression garments such as stockings and abdominal binder may be helpful.
- Consider use of pharmacological interventions to elevate blood pressure.
- If orthostasis is due to medications:
- Contact the physician to report your findings and ask if there are any changes they would like to make. It is very common that patients tolerate these medications at first or don’t get up as often after procedures that necessitate them, so symptoms are not spotted early on. You may be finding this later, but that doesn’t mean anyone else knows about it.
- In the mean time, implement orthostatic support exercises as noted above.
When assessing orthostatic hypotension, record blood pressures, heart rates, oxygen saturation (if able), and patient symptoms in supine, seated, and standing and report ALL of these things to the physician. If blood pressure or heart rate goes outside of your physician-, agency-, or facility-established protocol at any point, notify the physician.
If the patient’s blood pressure or heart rate goes below the bottom line acceptable value at any position, stop the assessment. These numbers may be patient specific, pre-established, or physiologically determined. Typically, if I’m getting numbers in the 70s over 40s for blood pressure, I’m stopping the test and getting the patient in recovery position immediately, even if they are not symptomatic. This blood pressure is not sufficient to perfuse the brain. Risk of falls becomes very high. The standard cutoff is 90/60 mmHg if the patients has no other set values, especially if they are symptomatic.
And once you have checked all of this, reported what needs to be reported, and applied interventions, don’t forget to RETEST!!! You can document some remarkable improvements in patient function and reduced fall risk all because you decided to look beyond the surface.
Well, that was fun! What exercises do you like to use to prevent orthostasis between position changes? Let me know in the comments!
More from the Pulmonary Rehab Toolbox…
SAVED THE BEST FOR LAST! COPD Management bonus content is here and it’s a special treat fo you!
SO MUCH BONUS CONTENT! One of my favorite posts on COPD management – Let’s go for a ride down the river…
Can’t get enough BONUS CONTENT! Still managing COPD but struggle with the oxygen? I’ve got you…
Follow my blog for more!
Follow @DoctorBthePT on Twitter for regular updates!